HealthDay News — The FDA has approved several labeling changes for oral ketoconazole (Nizoral) tablets to limit it’s use after concerns the medication can cause severe liver injuries and adrenal gland problems, and may cause harmful drug interactions.
“[Ketoconazole] oral tablets should not be used as a first-line treatment for any fungal infection,” the agency wrote in a safety communication. “[Ketoconazole] is appropriate for certain fungal infections, known as endemic mycoses, only when alternative antifungal therapies are not available or tolerated.”
In the revised US drug label, indications for dermatophyte and Candida infections have been removed and the indications for treatment of blastomycosis, coccidioidomycosis, histoplasmosis, chromomycosis and paracoccidioidomycosis have been retained only for patients in whom other antifungal treatments have failed or are not tolerated.
The new safety warnings do not apply to topical ketoconazole formulations, such as creams, shampoos, foams and gels applied to the skin, which have not been associated with liver damage, adrenal problems or drug interactions.
Labeling changes include a revised Boxed Warning, which now states the drug is contraindicated in patients with liver disease, along with new recommendations for assessing and monitoring patients for liver toxicity.
Ketoconazole has been shown to cause liver injury, potentially necessitating transplantation or resulting in death in patients with no obvious risk factors for liver disease. Serious liver damage has occurred in both patients receiving high doses of the medication over a short period of time, as well as those taking low doses for long periods.
“The liver injury is sometimes reversible upon stopping the drug, but that is not always possible,” the FDA wrote.
Additional labeling changes, include a recommendation that healthcare professionals monitor adrenal function in patients taking ketoconazole who have existing adrenal problems or who are under prolonged periods of stress, after reports the drug may decrease corticosteroid production and cause adrenal insufficiency.
The precautions section of the drug label has also been updated to include information about potential drug interactions that may result in serious and potentially life-threatening outcomes, such as heart rhythm problems. The FDA is advising healthcare providers to assess all medications a patient is currently taking for potential interactions with ketoconazole tablets.